Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 158, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2000, 8:08 PM EDT for Cumberland County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 8:08 PM EDT (00:08 UTC)
- Expired
- Jul 16, 2000, 8:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cumberland County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:30 PM EDT | Hail 1 | Cedar Creek, NC | Quarter sized hail was reported in the southwestern part of the county near NC 87. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 170009 SVRRDU NCC051-170045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 808 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 845 PM EDT * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CEDAR CREEK...OR ABOUT 18 MILES SOUTH OF FAYETTEVILLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE SOUTH OF... CEDAR CREEK AT 840 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...GOLF BALL HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3489 7902 3471 7895 3483 7848 3500 7865
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 2:20 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT SUN JUL 16 2000 CONVECTION FIRING IN VIRGINIA THIS AFTERNOON AS VORT MAXES ROTATE AROUND COLD VORTEX. POSSIBLE FOR SOME OF THIS CONVECTION TO SWING OVER NORTHERN SECTIONS THIS EVENING SO WILL INDICATE SUCH IN FORECAST. VORTEX BEGINS TO FILL AND MOVE EAST TONIGHT WITH WEAK RIDGING BUILDING IN FROM WEST. THIS WILL CUT OFF CONVECTION FOR A COUPLE OF DAYS AND ALLOW TEMPERATURES TO RISE INTO THE 90S. RIDGE FLATTENS BY TUESDAY AND ALLOWS ANOTHER FRONT TO APPROACH FROM THE NORTH. THIS WILL REINTRODUCE CHANCES FOR CONVECTION BY MID WEEK. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 16, 5:16 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
516 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION...Y.
0508 PM NW SALEMBURG NC 1.00 INCH HAIL
07/16/00 SAMPSON
DGSLocal storm report, Jul 16, 6:26 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
626 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM PINEVIEW NC 1.00 INCH HAIL
07/16/00 HARNETT
0620 PM SPOUT SPRINGS NC 1.75 INCH HAIL
07/16/00 HARNETT
0622 PM SPRING LAKE NC .75 INCH HAIL
07/16/00 CUMBERLAND
DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:55 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 35 min |
| Jul 17, 1:25 AM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 35 min |
| Jul 17, 2:14 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wilson | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.